Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 9, NWS Wakefield, VA

July 25, 2004Isle of Wight County, Surry County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 25, 2004, 1:24 PM EDT for Isle of Wight County, Surry County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 1:24 PM EDT (17:24 UTC)
Expired
Jul 25, 2004, 3:30 PM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Isle of Wight County, VA, Surry County, VA

The radar

The Norfolk radar (KAKQ), 27 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 251727
FFWAKQ
VAC093-181-251930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
124 PM EDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA
  SURRY COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 330 PM EDT

* AT 120 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING WITH EXTENSIVE WATER UNDER A BRIDGE ALONG ROUTE           
  10...NEAR THE SURRY...ISLE OF WIGHT COUNTY LINE. THE STORMS ARE    
  DRIFTING VERY SLOWLY WEST...NORTHWEST AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  5 MILES SOUTHWEST OF SCOTLAND BY 255 PM EDT
  OVER SURRY BY 315 PM EDT

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA THROUGH 330 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3697 7663 3703 7657 3715 7670 3721 7688
      3713 7698

$$

BROWN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:39 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 25, 11:39 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1139 AM EDT SUN JUL 25 2004

LATEST SFC ANALYSIS SHOWING A WEAK SFC TROF ACRS EXTREME SE
VA...BECOMIMG ENGULFED INTO SMALL SCALE TROPICAL CIRCULATION
SEEN ABOUT 200 MILES OFF THE NC COAST. OVERALL NO BIG CHANGES TO
TODAYS ZONE FCST EXCEPT TO HIGHLIGHT THE VERY HEAVY RAIN POTENTIAL
ALONG AND SOUTH OF THE I-64 CORRIDOR EAST OF I-95. THIS CORRELATES
WELL TO SFC DEW PTS IN THE MID 70S. RADAR GENRLY UNDERESTIMATING
PRECIP AMTS BY ABT 30% BASED ON SPOTTER REPORTS. 700 MB VORT MAX IN
CNTRL NC IS AIDING LIFT AS WELL SO HAVE MAINTAINED LIKELY POPS IN SE
1/2 CWA...DID SCALE BACK TO SCTD IN MD WHERE RADAR ACTIVITY MORE
BENIGN AND LIFT IS MUCH WEAKER. TWEAKED TEMPS DOWN A DEGREE OR TWO
NRN 1/2 CWA AS WELL.

&&

.MARINE...UPDATED TO ADD SCA FOR NRN CHES BAY AS WELL IN STRG NE
FLOW.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...SCA ATLC COASTAL WATERS N OF N CAROLINA BORDER AND
CHESAPEAKE BAY S OF SMITH PT.

&&

BROWN

&&

PREV AFD BELOW

.SHORT TERM (TODAY AND TONIGHT)...
TODAY SHOULD BE SIMILAR TO YDA...WITH UPPER VORT HANGING ON ALONG THE
COAST...AND SHOWERS REMAINING GIVEN CYCLONIC LOW LEVEL FLOW...AND
VERY MOIST AMS (WAL PRECIPITABLE WATER 2.3 INCHES AT 00Z). TONIGHT...
MORE OF THE SAME.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
UPPER VORT SHOULD GET PUSHED EWD OUT TO SEA...AS MEAN FLOW ALFT
BECOMES LIGHT WESTERLY. ETA WE THINK OVERDEVELOPS THE COASTAL LOW...
AND KEEPS WINDS NE OVER THE AREA TOO LONG. ON THE OTHER HAND...GFS
LOOKS TO FAST IN PUSHING FRONT NORTH...PUTTING US INTO THE WARM
SECTOR AS EARLY AS MON. WE FAVOR A COMPROMISE WITH A GRADUAL
VEERING OF THE WINDS FROM NE TO S BEGINNING MON AND THROUTH TUE.
PRECIP WISE...LOOKS LIKE NEXT BEST CHANCE AFTER TODAY WILL BE TUE
NIGHT INTO WED...AS FRONT TRIES TO MAKE IT ACROSS THE AREA. AT THIS
POINT...THINK GFS REASONABLE AT STALLING FRONT OUT OVER THE FA ON
WED...SO CONTINUED PRECIP CHANCES WARRANTED FOR WED AND THU.

&&

.AVIATION...IFR TO MVFR CIGS XPCTD NXT SVRL HRS AS AREAS OF RAIN
MOVE THROUGH RGN. TSRM CHC CONFINED TO SERN TAF SITES GIVEN CRNT
SYNPOTIC SITN WRT FRNTL PSN AND WK LOW PRS.

&&

.MARINE...WILL CONT SCA FOR SRN BAY AND CSTL WTRS N OF BRDR MAINLY
FOR WAVES/SEAS. FRNTL BNDRY TO PLAY HAVOC WITH WND DRCTN TDY...BUT
WILL KEEP NE DRCTN ACROSS NRN WTRS...E TO SE SRN WTRS. MODELS DIFFER
WHERE FRNTL PSN WILL BE BY MID WEEK. CONSENSUS IS TO LEAN TOWARD
GFS...SO WILL HAVE A S TO SE COMPONENT TO WND BY TUE AND WED. GIVEN
HIGHER SEA STATE AND ONSHORE WND TDY...WILL BUMP UP RIP CRNT RISK TO
MODERATE FOR ALL WTRS.

&&

.HYDROLOGY...
CONTINUED WET PERIOD...BUT RAINFALL RATES AND COVERAGE DO NOT
WARRANT ANY SORT OF WATCH FOR OUR AREA...AND RIVER RESPONSE STILL
FORECAST TO BE MINIMAL. HOWEVER...LOCALIZED HEAVY RAINFALL AND
FLOODING CANT BE RULED OUT WHERE TRAINING ECHOES OCCUR...GIVEN HIGH
PRECIPATABLE WATERS...AND RELATIVELY SLOW STORM MOVEMENT. HAD SOME
POOR DRAINAGE URBAN FLOODING THIS MORNING ACROSS PORTIONS OF
NORFOLK.

18/44
Hazardous weather outlook, Jul 25, 5:30 AM EDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN JUL 25 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-260900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ALTHOUGH HEAVY DOWNPOURS COULD CAUSE ISOLATED POOR DRAINAGE
FLOODING...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 25, 9:39 AM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
939 AM EDT SUN JUL 25 2004

VAZ082-089>091-093-251445-
CHARLES CITY VA-ISLE OF WIGHT VA-JAMES CITY VA-SURRY VA-YORK VA-
939 AM EDT SUN JUL 25 2004

...STORMS WITH VERY HEAVY RAINFALL MOVING THROUGH PORTIONS OF SOUTHEAST
VIRGINIA...

AT 939 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF SHOWERS WITH VERY HEAVY RAIN FROM 9 MILES SOUTH OF SURRY TO QUEENS LAKE...
MOVING NORTHWEST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
SURRY AROUND 1035 AM EDT
  NORGE AROUND 1045 AM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE TOANO AND
WILLIAMSBURG.

RAINFALL RATES OF ONE AND A HALF INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS...ESPECIALLY
NEAR STREAMS.

BROWN
Special weather statement, Jul 25, 12:08 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1208 PM EDT SUN JUL 25 2004

VAZ095>097-251700-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-
1208 PM EDT SUN JUL 25 2004

...STRONG THUNDERSTORM MOVING INTO NORTHERN SUFFOLK...

AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHURCHLAND...MOVING NORTHWEST AT 5 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR DEANES AT 1220 PM EDT...DRIVER AT
1240 PM EDT...WILROY AT 1245 PM EDT. A FUNNEL CLOUD WAS REPORTED
WITH THIS STORM AS IT MOVED THROUGH THE PUGHSVILLE AREA AROUND NOON.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
Special weather statement, Jul 25, 12:55 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1255 PM EDT SUN JUL 25 2004

VAZ095>098-251745-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-
1255 PM EDT SUN JUL 25 2004

...HEAVY RAINFALL EARLY THIS AFTERNOON FOR PARTS OF SOUTHSIDE
HAMPTON ROADS...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL FROM CHURCHLAND TO 6 MILES SOUTH OF KEMPSVILLE. THE
STORMS PRODUCING THE HEAVY RAIN WERE DRIFTING NORTH. VERY HEAVY
RAINFALL WILL AFFECT DOWNTOWN NORFOLK AND PORTSMOUTH...AND THE
NORTHERN SECTIONS OF SUFFOLK...CHESAPEAKE...AND VIRGINIA BEACH
THROUGH 2 PM.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING MAY ALSO OOCUR.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:29 PM EDTFlash Flood WarningAKQCity of Norfolk2 hr
Jul 25, 3:28 PM EDTFlash Flood WarningAKQSurry62 min

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.